Ohio, 2017Lake-Effect Snow in Ohio, December 24 to 27, 2017
December 24 to 27, 2017 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure moved across the upper Ohio Valley on December 24th. This low moved into western Pennsylvania during the evening hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the upper Ohio Valley on December 24th. This low moved into western Pennsylvania during the evening hours. Very cold westerly winds behind this front caused lake effect snow showers to develop with the snow beginning in northern Ashtabula County during the evening of the 24th. The snow picked up in intensity on the 25th with moderate to heavy snow then continuing into the 26th. Most of 25th and 26th, the snow showers were confined to the northern third of Ashtabula County with the greatest accumulations near and along Interstate 90 across the northeast end of the county. The heavier snow showers eventually found their way to Lake County on the 26th with greatest accumulations at the east end of the county. The snow began to diminish during the late evening hours of the 26th but didn't taper to flurries till the afternoon of the 27th. Snowfall totals for the 72 hour period beginning on the evening of the 24th through late day on the 27th ranged from more than three feet in northeastern Ashtabula County to over a foot across eastern Lake County. Over a foot of snow fell across the northern tip of Geauga County but the snow wasn't widespread enough to cause any significant problems in that county. Dozens of accidents were reported. Southwest to west winds gusted to as much as 35 mph during this event causing whiteout conditions at times. Holiday traffic was severely hampered by this storm as numerous accidents forced the closure of Interstate 90 and other roads at times. Clean up from this storm took a couple days.
In Ashtabula County, a peak three day snowfall total of 39.3 inches was reported at Conneaut with 32.8 inches just to the south in North Kingsville. Other totals from the county included: 32.5 inches at Ashtabula; 31.3 inches in Monroe Township; 19.5 inches in Kellogsville, and 16.6 inches at Geneva. In Lake County, a peak total of 16.8 inches was reported near Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 6:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 24, 6:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
640 PM EST Sun Dec 24 2017
.SYNOPSIS...
Low pressure centered over the Ohio Valley will track northeast
into the Saint Lawrence River Valley tonight and into the
Canadian Maritimes by Monday afternoon. A cold front will cross
the area Monday. A trough will linger across the Great Lakes
through mid week as high pressure builds southeast over the Ohio
Valley from the northern Plains for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
No significant changes for 630 update. Low now near PBZ with
trough extending across Northern and NW OH. Current ht falls
centered over WRN NY.
Original discussion...
Low pressure over the Ohio Valley will continue to move over the
eastern portions of the area tonight. Widespread snow has spread
over the region on the northwest side of this low. Totals today
before 4 PM are in the Trace to 1.5" range across northern Ohio,
west of Interstate 71. Snow over central Indiana and southwest
Ohio will continue to the northeast this evening with the low
and will allow for widespread 2 to 4 inches of new snow
accumulation. With this forecast package, added Marion, Marrow,
and Knox Counties to the winter weather advisory as they will
receive a very quick 2 to 4 inches of snow this evening and
will allow for hazardous travel for folks on holiday travel.
As the low moves off to the northeast of the area
tonight, winds will flip around to the northwest allowing for
some lake-enhancement to occur with the snow in the snow belt
region... this will allow for accumulations in the range of 3 to
5 inches with locally high possible in the highest terrain of
Geauga, Ashtabula, and Crawford PA Counties.
The low will move well out of the area by midday Monday and much
of the snow will have subsided with the exception of the snow
belt. A Lake Effect Snow Warning for Erie County PA will
continue through Wednesday as westerly flow over Lake Erie will
provide a good fetch for lake effect over the next several days.
There may be some interruptions in the lake effect over NW PA
but 8 to 12 inches of new snow by Tuesday morning seems
reasonable, given the fetch and other parameters.
Otherwise, temperatures are seasonable for the end of December
and most folks will have one inch of snow or more on the ground
for Monday morning, allowing for the first white Christmas in
several years for many folks.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Lake effect snow will be ongoing Tuesday as westerly flow continues
across Lake Erie. There is still uncertainty as to where the band
will set up. Models are showing this band setting up anywhere from
as far north as only Erie County PA to as far south as much of
northeast Ohio from Lake and Geauga Counties eastward. Small
perturbations moving through the mean flow may mean the primary
lake effect band slowly moves back and forth across this entire
area. If this happens the total snowfall forecast could be cut
down a bit. However, if the bands remains nearly stationary for
an extended period of time the current forecast snowfall would
be too low in some areas and too high in others.
Have bumped up chances for snow a little farther inland than
previous forecasts to account for a potential drift of the lake
effect band farther inland. However, still expecting the heaviest
snow to occur from the lakeshore in Ashtabula County eastward into
the northern half of Erie County PA. With the lakeshore
convergence and more southwesterly winds over land this should
help keep the band a little farther north than some of the
models are showing. The Lake Effect Snow Warning remains in
effect for Erie County PA, but may need to be expanded into
Ashtabula County. Will hold off on this until we get a better
grip on exactly what areas the band will impact.
Snow will become focused a little more inland over the higher
terrain by Wednesday and the warning for the lakeshore areas may be
able to be cancelled a little early. High pressure eventually
expands over the region on Wednesday night bringing an end to any
lingering snow. Thursday should generally be dry as high pressure
exits off to the east.
The GFS then brings in another storm system that affects northern
areas Thursday night with lake effect snow setting in on Friday.
Meanwhile, the ECMWF has generally zonal flow and does not bring in
the next system until beyond the short term.
Temperatures will be cold Tuesday with highs only in the middle and
upper teens. The coldest air will settle in Tuesday night into
Wednesday. Lows Wednesday morning will be near 0 degrees where the
clouds can clear out and the single digits elsewhere. Highs
Wednesday will barely rise into the teens. Single digits are
expected again Wednesday night with highs in the teens Thursday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Rather dynamic deep winter pattern is expected through this period
with some differences in the models. Long wave trough persists in
the eastern states with a rather strong jet stream across the region
with very fast flow and intense temperature gradient across the
region. The ECMWF sweeps an arctic cold front through the region
Friday night with a deepening storm to follow off the New England
coast as a very strong high pressure center near 1057 mb builds
towards the region with 850 mb temperature plunging well below -20C.
The GFS is initially colder than the Euro on Friday across the region
but then modifies some with a fast zonal flow into the weekend with
light snow. It moves a reinforcing cold front across the region on
Monday.
For now, we will take a blended approach in the forecast.
Temperatures will be well below normal with lows from about zero to
+15 with high temperatures from 15 to 25 generally.
If the Euro is correct, temperatures will be colder still with lows
from -10 to zero with highs from 7-15 above.
&&
.AVIATION /00Z Monday THROUGH Friday/...
Low pressure centered near PBZ with trough into NW OH. Heaviest
snow now moving into North Central Ohio. Current ht falls
centered WRN NY which is consistent with models, which move low
over ERN Lake Erie by 06z. Heaviest snow in the east will be
from now til around 06z, with gradually improving conditions
after that. Behind the system winds turn to the West and wind
gusts increase to 30-35kt Monday.
OUTLOOK...lake effect snow will develop in the primary snowbelt monday
and continue into Wednesday.
&&
.MARINE...
As a low moves east of the area tonight winds will turn out of the
northwest and rapidly increase. Strong northwest to west winds will
continue to produce Small Craft Advisory conditions across the
western portion of the lake from tonight through Monday night and
the central part of the lake through Tuesday evening with winds of
20-30 knots. Gale conditions with winds to 35 knots will continue
across the eastern portion of the lake from late tonight into Monday
night before slowly diminishing, after which, a Small Craft
Advisory will be needed. Light freezing spray has also been
added to the forecast to generally coincide with the gale
conditions.
Northwest winds will continue around 15 knots for the eastern two-
thirds of the lake through Wednesday before dying down. This may
keep waves above 4 feet, so the Small Craft Advisories may need to
be extended through this time period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 PM EST Monday for OHZ012>014-
089.
Winter Weather Advisory until 1 AM EST Monday for OHZ003-
006>010-017>019-027>030-036-037-047.
Winter Weather Advisory until 10 AM EST Monday for OHZ011-
020>023.
PA...Winter Weather Advisory until 1 PM EST Monday for PAZ003.
Lake Effect Snow Warning until 4 PM EST Wednesday for PAZ001-
002.
MARINE...Gale Warning from 4 AM Monday to 1 AM EST Tuesday for LEZ148-
149-168-169.
Small Craft Advisory from 11 PM this evening to 4 AM EST
Tuesday for LEZ142>145.
Small Craft Advisory from 11 PM this evening to 7 PM EST
Tuesday for LEZ146-147.
&&
SYNOPSIS...Sefcovic
NEAR TERM...DJB/Sefcovic
SHORT TERM...Mottice
LONG TERM...LaPlante
AVIATION...DJB
MARINE...MotticeHazardous weather outlook, Dec 24, 5:00 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
500 PM EST Sun Dec 24 2017
PAZ001-002-252200-
Northern Erie-Southern Erie-
500 PM EST Sun Dec 24 2017
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
Widespread snow will move into the area late Sunday afternoon and
continue Sunday night. Accumulations of 3 to 6 inches are expected
across the snowbelt.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
Lake effect snow will develop on Monday and continue at times into
Wednesday. The flow across Lake Erie will tend to be westerly which
will favor a heavy snow band developing across Erie County
Pennsylvania Monday afternoon into Tuesday. Additional lake effect
snow will continue into Wednesday. Stay tuned to the latest
forecasts for updated information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-089-PAZ003-252200-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
500 PM EST Sun Dec 24 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Widespread snow will move into the area late Sunday afternoon and
continue Sunday night. Accumulations of 3 to 5 inches are expected
across the snowbelt.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Lake effect snow will develop on Monday and continue at times into
Wednesday. The flow across Lake Erie will tend to be westerly which
will focus the highest accumulations closer to the lakeshore, and
especially across northern Ashtabula County. Winter Weather
Advisories or Warnings may be needed for a portion of the snowbelt.
Stay tuned to the latest forecasts for updated information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>010-017>019-027>030-036-037-047-252200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
500 PM EST Sun Dec 24 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Widespread light snow accumulations are expected Sunday afternoon
into Sunday night. Accumulations will range from 2 to 5 inches
across
northwest Ohio.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011-020>023-252200-
Cuyahoga-Medina-Summit-Portage-Trumbull-
500 PM EST Sun Dec 24 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Widespread light snow accumulations are expected Sunday afternoon
into Sunday night. Accumulations will range from 2 to locally 5
inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ031>033-038-252200-
Wayne-Stark-Mahoning-Holmes-
500 PM EST Sun Dec 24 2017
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Widespread light snow accumulations are expected Sunday afternoon
into Sunday night. Accumulations will range from 1 to 3 inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-168-169-252200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
500 PM EST Sun Dec 24 2017
...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>147-162>167-252200-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
500 PM EST Sun Dec 24 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Westerly winds will increase to 30 knots on Monday and may briefly
approach gales.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Ashtabula
- When
- December 24, 8:00 PM EST to December 27, 3:00 PM EST
- Where
- Ashtabula forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of low pressure moved across the upper Ohio Valley on December 24th. This low moved into western Pennsylvania during the evening hours. Very cold westerly winds behind this front caused lake effect snow showers to develop with the snow beginning in northern Ashtabula County during the evening of the 24th. The snow picked up in intensity on the 25th with moderate to heavy snow then continuing into the 26th. Most of 25th and 26th, the snow showers were confined to the northern third of Ashtabula County with the greatest accumulations near and along Interstate 90 across the northeast end of the county. The heavier snow showers eventually found their way to Lake County on the 26th with greatest accumulations at the east end of the county. The snow began to diminish during the late evening hours of the 26th but didn't taper to flurries till the afternoon of the 27th. Snowfall totals for the 72 hour period beginning on the evening of the 24th through late day on the 27th ranged from more than three feet in northeastern Ashtabula County to over a foot across eastern Lake County. Over a foot of snow fell across the northern tip of Geauga County but the snow wasn't widespread enough to cause any significant problems in that county. Dozens of accidents were reported. Southwest to west winds gusted to as much as 35 mph during this event causing whiteout conditions at times. Holiday traffic was severely hampered by this storm as numerous accidents forced the closure of Interstate 90 and other roads at times. Clean up from this storm took several days.
In Ashtabula County, a peak three day snowfall total of 39.3 inches was reported at Conneaut with 32.8 inches just to the south in North Kingsville. Other totals from the county included: 32.5 inches at Ashtabula; 31.3 inches in Monroe Township; 19.5 inches in Kellogsville, and 16.6 inches at Geneva.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- December 24, 8:00 PM EST to December 27, 3:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of low pressure moved across the upper Ohio Valley on December 24th. This low moved into western Pennsylvania during the evening hours. Very cold westerly winds behind this front caused lake effect snow showers to develop with the snow beginning in northern Ashtabula County during the evening of the 24th. The snow picked up in intensity on the 25th with moderate to heavy snow then continuing into the 26th. Most of 25th and 26th, the snow showers were confined to the northern third of Ashtabula County with the greatest accumulations near and along Interstate 90 across the northeast end of the county. The heavier snow showers eventually found their way to Lake County on the 26th with greatest accumulations at the east end of the county. The snow began to diminish during the late evening hours of the 26th but didn't taper to flurries till the afternoon of the 27th. Snowfall totals for the 72 hour period beginning on the evening of the 24th through late day on the 27th ranged from more than three feet in northeastern Ashtabula County to over a foot across eastern Lake County. Over a foot of snow fell across the northern tip of Geauga County but the snow wasn't widespread enough to cause any significant problems in that county. Dozens of accidents were reported. Southwest to west winds gusted to as much as 35 mph during this event causing whiteout conditions at times. Holiday traffic was severely hampered by this storm as numerous accidents forced the closure of Interstate 90 and other roads at times. Clean up from this storm took several days.
In Ashtabula County, a peak three day snowfall total of 39.3 inches was reported at Conneaut with 32.8 inches just to the south in North Kingsville. Other totals from the county included: 32.5 inches at Ashtabula; 31.3 inches in Monroe Township; 19.5 inches in Kellogsville, and 16.6 inches at Geneva.
Lake-Effect Snow, Lake
- When
- December 25, 12:00 AM EST to December 27, 2:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
An area of low pressure moved across the upper Ohio Valley on December 24th. This low moved into western Pennsylvania during the evening hours. Very cold westerly winds behind this front caused lake effect snow showers to develop with the snow beginning in northern Ashtabula County during the evening of the 24th. The snow picked up in intensity on the 25th with moderate to heavy snow then continuing into the 26th. Most of 25th and 26th, the snow showers were confined to the northern third of Ashtabula County with the greatest accumulations near and along Interstate 90 across the northeast end of the county. The heavier snow showers eventually found their way to Lake County on the 26th with greatest accumulations at the east end of the county. The snow began to diminish during the late evening hours of the 26th but didn't taper to flurries till the afternoon of the 27th. Snowfall totals for the 72 hour period beginning on the evening of the 24th through late day on the 27th ranged from more than three feet in northeastern Ashtabula County to over a foot across eastern Lake County. Over a foot of snow fell across the northern tip of Geauga County but the snow wasn't widespread enough to cause any significant problems in that county. Dozens of accidents were reported. Southwest to west winds gusted to as much as 35 mph during this event causing whiteout conditions at times. Holiday traffic was severely hampered by this storm as numerous accidents forced the closure of Interstate 90 and other roads at times. Clean up from this storm took several days.
In Lake County, a peak total of 16.8 inches was reported near Madison.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 24 to 27, 2017$25 million · 2 events
- Extreme Cold in South Dakota, December 24, 20171 death · 1 event
- Lake-Effect Snow in New York, December 24 to 27, 2017$505,000 · 8 events
- Extreme Cold in Nebraska, December 24 to 31, 201724 events
- Extreme Cold in Minnesota, December 24 to 26, 201723 events
- Winter Weather in Ohio, December 24 to 25, 201721 events
- Winter Storm and Winter Weather in Indiana, December 24 to 25, 201720 events
- Extreme Cold in North Dakota, December 24 to 26, 201718 events
- Heavy Snow and Winter Weather in New York, December 24 to 25, 201718 events
- Extreme Cold in Minnesota, December 24 to 27, 20171 injured · 9 events
- Winter Weather in Iowa, December 24, 201714 events
- Winter Weather in Illinois, December 24, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730393, 733330, 730394.